Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 85, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Dec 27, 2014, 12:54 PM CST for Liberty County, Polk County, San Jacinto County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2014, 12:54 PM CST (18:54 UTC)
- Expired
- Dec 27, 2014, 1:45 PM CST
- In force
- 51 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Liberty County, TX, Polk County, TX, San Jacinto County, TX
The radar
The Houston radar (KHGX), 116 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 27, 11:42 AM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Dec 27, 11:42 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1142 AM CST SAT DEC 27 2014
.AVIATION...
PERIODS OF SHRA/TSRA WILL CONTINUE ALONG AND AHEAD OF THE COLD FRONT
THAT IS MOVING THROUGH SE TX TODAY. THE BOUNDARY AND ASSOCIATED WIND
SHIFT TO THE NORTH SHOULD MOVE THROUGH THE IAH-SGR AREA AROUND 19Z...
THE HOU AREA AROUND 20Z...THE LBX AREA AROUND 21Z...AND THE GLS AREA
AROUND 22Z. AREAS OF RA/SHRA ARE EXPECTED TO DEVELOP BEHIND THE FRONT
DURING THE EVENING AND OVERNIGHT HOURS WITH THE GREATEST CONCENTRATION
PROBABLY SETTING UP BETWEEN IAH AND GLS. CEILINGS AND VISIBILITIES AT
MVFR LEVELS ARE LIKELY...AND IFR LEVELS ARE QUITE POSSIBLE. ALL RAINS
WILL MOVE OUT OF THE AREA FROM WEST TO EAST DURING THE LATE MORNING
THROUGH AFTERNOON HOURS TOMORROW WITH VFR CONDITIONS ANTICIPATED BY
TOMORROW NIGHT. 42
&&
.PREV DISCUSSION... /ISSUED 1051 AM CST SAT DEC 27 2014/
UPDATE...
AS OF 10 AM...THE COLD FRONT MOVING THROUGH THE AREA WAS DRAPED
FROM BELLVILLE TO JUST NORTH OF HUNTSVILLE TO CROCKETT.
TEMPERATURES BEHIND THE FRONT WERE FALLING DRAMATICALLY WITH
COLLEGE STATION/S 8 AM TEMPERATURE OF 66 HAVING DROPPED TO 49.
SHOWER COVERAGE CONTINUED TO INCREASE MAINLY WEST OF INTERSTATE
45. GPS MET SATELLITE DATA ESTIMATED PWATS AROUND 1.2-1.4 INCHES
IN PLACE OVER THE REGION /SLIGHTLY ABOVE NORMAL FOR THIS TIME OF
YEAR/ AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH ACTIVITY TODAY.
MAIN UPDATES TO THE FORECAST CENTERED AROUND REFINEMENTS TO
TEMPERATURES...DEW POINTS...WIND...AND RAIN CHANCES BASED ON RADAR
AND OBSERVATION TRENDS AS WELL AS HI-RES MODEL GUIDANCE. MORNING
UPPER AIR ANALYSIS PLACED THE AREA UNDER A 100 KNOT JET AHEAD OF A
SHORTWAVE TROUGH APPROACHING FAR WEST TEXAS. THIS LIFT...COUPLED
WITH CONTINUED LOW LEVEL MOISTURE ADVECTION IN ADVANCE OF THE
FRONT...WILL CONTINUE TO AID SHOWER AND ISOLATED THUNDERSTORM
DEVELOPMENT THROUGHOUT THE DAY. LATEST AMDAR SOUNDINGS AROUND
HOUSTON SHOWED THE CAPPING INVERSION BETWEEN 850-750 MB EVIDENT ON
THE CRP AND BRO 12Z SOUNDINGS WAS STILL IN PLACE AND THIS WILL
HELP INHIBIT STRONGER STORMS DEVELOPING TODAY /ALTHOUGH A COUPLE
MAY BE POSSIBLE ALONG THE FRONT/. UPDATED PRODUCTS OUT SHORTLY.
HUFFMAN
PREV DISCUSSION... /ISSUED 415 AM CST SAT DEC 27 2014/
DISCUSSION...
COLD FRONT WILL BE MOVING INTO NORTHERN PORTIONS OF SE TX THIS
MORNING...PROBABLY BE SOMEWHERE ALONG A COLUMBUS-TRINITY LINE BY
NOON...THEN OFF THE COAST EARLY THIS EVENING. WILL SEE A
NOTICEABLE DROP IN TEMPS BEHIND THE FRONT. SHRA & POSSIBLY AN
EMBEDDED TSRA TWO ARE EXPECTED AS THE BOUNDARY PUSHES THRU. THOUGH
A FEW CELLS COULD BRIEFLY PULSE UP TO STRONG LEVELS...OVERALL
INSTABILITY REMAINS LIMITED.
UPPER TROF LAGS BEHIND SFC FRONT AND MESSY SW FLOW ALOFT WILL
ALLOW FOR CONTINUING RAIN CHANCES UNTIL THE AXIS PUSHES OFF TO THE
EAST LATE SUNDAY. AREAS SOUTH OF A COLUMBUS-LIVINGSTON LINE WILL
SEE THE HIGHER CHANCES AND WOULDN'T BE SURPRISED TO SEE SOME LOCALIZED
2" AMOUNTS CLOSER TO THE COAST THRU SUNDAY AFTERNOON...NOT
NECESSARILY FROM HEAVY RAIN - BUT MORE LIKELY FROM STEADY LIGHT
TO OCCASIONAL AMOUNTS THAT ADD UP.
MONDAY & TUESDAY SHOULD BE DRY & COOL WITH VARYING AMOUNTS OF
CIRRUS STREAMING OVERHEAD. LEADING EDGE OF ARCTIC AIRMASS SHOULD
BEGIN FILTERING INTO SE TX ON TUE WITH CONTINUED CAA ON WED/THU.
WILL CONTINUE TO ADVERTISE TEMPS BELOW GUIDANCE SUGGESTIONS WHICH
TYPICALLY HAVE A DIFFICULT TIME WITH THESE COLD AIRMASSES.
PRECIP CHANCES RE-ENTER THE PICTURE ON NEW YEARS DAY AS SFC HIGH
PRES BEGINS MOVING OFF TO THE EAST...MOISTURE LEVELS INCREASE AND
DISTURBANCES IN THE SW FLOW BECOME A FACTOR. ALTHOUGH THERE'S
DIFFERENCES IN MEDIUM RANGE SOLNS REGARDING TIMING AS TO WHEN
WESTERN TROF KICKS OUT (AND ITS EVENTUAL DEPTH)...FRI & SAT ALSO
LOOK WET WITH A COASTAL TROF SETTING UP ALONG WITH INCREASING
LARGE SCALE LIFT. NEXT FRONT, PACIFIC IN NATURE, IS PENCILED IN
FOR SAT AND SHOULD EVENTUALLY BRING PRECIP TO AN END. 47
MARINE...
WINDS/SEAS HAVE DECREASED SOME SO FAR THIS MORNING AND HAVE LET THE
SCEC EXPIRE FOR THE OFFSHORE WATERS. THIS LIGHTER PRESSURE GRADIENT
SHOULD PERSIST THROUGH MOST OF THE DAY AS THE COLD FRONT APPROACHES
THE BAYS/COASTAL WATERS LATE THIS AFTN/EARLY EVE. MODERATE/OCCASION-
ALLY STRONG NLY WINDS TO DEVELOP IN THE WAKE OF THE FRONT OVERNIGHT
INTO EARLY SUN MORNING. SCEC/SCA FLAGS WILL BE NEEDED AT THIS TIME.
THIS NORTHERLY FLOW SHOULD BEGIN TO WEAKEN AOA SUN AFTN BEFORE SLOW-
LY SHIFTING TO THE NORTHEAST MON. THIS NE LOW-LEVEL FLOW IS PROGGED
TO STRENGTHEN TUES/WEDS AS THE NEXT UPPER LEVEL STORM SYSTEM BEGINS
TO DEEPEN OUT WEST. SCEC/SCA FLAGS MAY BE NEEDED FOR THIS TIMEFRAME.
41
AVIATION...
MESSY FCST AS LOW CIGS (GENERALLY MORE IFR FOR THE NRN HALF TO MVFR
FOR THE SRN HALF OF THE CWFA) PERSIST THROUGH THE REST OF THE MORN.
SHORT-RANGE MODELS KEEP SCATTERED PCPN IN THE FCST TODAY/TONIGHT AS
THE COLD FRONT MOVES IN FROM THE NW. POST-FRONTAL PCPN WILL DEVELOP
TONIGHT AS MOISTURE/UPPER LEVEL DISTURBANCES CONTINUES TO STREAM IN
FROM THE WSW ACROSS THE AREA. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 64 41 50 35 60 / 60 30 30 0 0
HOUSTON (IAH) 75 46 49 37 61 / 80 60 70 0 0
GALVESTON (GLS) 68 49 50 45 58 / 80 70 80 10 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 6 PM CST THIS EVENING
THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: GALVESTON
BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA
SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT OUT 20 NM.
&&
DISCUSSION...14
AVIATION/MARINE...42Hazardous weather outlook, Dec 27, 4:30 AM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 430 AM CST SAT DEC 27 2014 TXZ163-164-176>179-195>200-210>214-226-227-235>238-281200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 430 AM CST SAT DEC 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL CROSS SOUTHEAST TEXAS TODAY. WE WILL BE MONITORING THE POTENTIAL FOR A COUPLE ISOLATED STRONG CELLS ALONG THE FRONT...BUT OVERALL CHANCES FOR SEVERE STORMS LOOK FAIRLY LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ330-335-350-355-370-375-281200- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 430 AM CST SAT DEC 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT PATCHY SEA FOG IS POSSIBLE UNTIL A COLD FRONT PUSHES OFF THE COAST THIS EVENING. SMALL CRAFT ADVISORY WILL BE REQUIRED IN THE WAKE OF THE FRONT WITH ELEVATED OFFSHORE WINDS AND BUILDING SEAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SMALL CRAFT ADVISORY WILL PROBABLY CONTINUE ON SUNDAY UNTIL WINDS AND SEAS BEGIN TO SUBSIDE. INCREASING NORTHEAST WINDS TUESDAY AND WEDNESDAY WILL LEAD TO YET ANOTHER CHANCE OF ADVISORY FLAGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Dec 27, 11:43 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1143 AM CST SAT DEC 27 2014
TXZ163-164-179-271800-
TRINITY TX-HOUSTON TX-POLK TX-
1143 AM CST SAT DEC 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRINITY...EAST
CENTRAL HOUSTON AND NORTH CENTRAL POLK COUNTIES UNTIL 1200 PM CST...
AT 1143 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DIBOLL...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
APPLE SPRINGS AND CENTRALIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3139 9495 3134 9495 3133 9490 3129 9490
3129 9488 3126 9490 3123 9486 3115 9485
3111 9475 3110 9472 3110 9473 3104 9488
3119 9512 3143 9501
TIME...MOT...LOC 1743Z 230DEG 48KT 3125 9485
HUFFMANSpecial weather statement, Dec 27, 12:50 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1250 PM CST SAT DEC 27 2014
TXZ178-179-199-200-213-271945-
HARRIS TX-SAN JACINTO TX-POLK TX-LIBERTY TX-MONTGOMERY TX-
1250 PM CST SAT DEC 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIBERTY...EAST
CENTRAL MONTGOMERY...NORTHEASTERN HARRIS...SOUTHERN SAN JACINTO AND
SOUTHERN POLK COUNTIES UNTIL 145 PM CST...
AT 1249 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CLEVELAND...MOVING NORTHEAST AT 60 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLEVELAND...LIVINGSTON...SHEPHERD...SPLENDORA...PATTON VILLAGE...
ROMAN FOREST...COLDSPRING...HARDIN...PLUM GROVE...GOODRICH...NORTH
CLEVELAND...DAYTON LAKES...LAKE LIVINGSTON STATE PARK...
ALABAMA-COUSHATTA RESERVATION...WEST LIVINGSTON...RYE...MOSS HILL...
EVERGREEN...SEGNO AND ROMAYOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3049 9473 3048 9473 3015 9461 3014 9513
3056 9528 3095 9465 3049 9454
TIME...MOT...LOC 1849Z 236DEG 52KT 3033 9497
HUFFMANThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 11:43 AM CST | Special Weather Statement | HGX | Trinity | 17 min |
| Dec 27, 12:50 PM CST | Special Weather Statement | HGX | Liberty, Polk, San Jacinto | 55 min |
| Dec 27, 3:26 PM CST | Small Craft Advisory | HGX | 18 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.